Oklahoma, 2010

Flash Flooding and Damaging Wind in Oklahoma, July 5, 2010

July 5, 2010 · NWS OUN · 3 events in 3 counties and zones

A very moist, tropical air mass was in place over Oklahoma for several days of early July. Late on the 4th, a weak trough entered parts of southwest Oklahoma, with widespread precipitation developing along and just ahead of it.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A very moist, tropical air mass was in place over Oklahoma for several days of early July. Late on the 4th, a weak trough entered parts of southwest Oklahoma, with widespread precipitation developing along and just ahead of it. Intense rainfall developed over southwest Oklahoma, especially over Hobart early, and then east toward Caddo county later in the morning. Flash flooding quickly became a concern, as several roadways became flooded. Later in the afternoon, a stronger upper level disturbance moved across the central plains, with a weak cold front entering northwest Oklahoma. Thunderstorms developed along this boundary by mid afternoon and moved east into north-central Oklahoma. Slightly better instability allowed for some of these thunderstorms to become severe, as strong winds north of Woodward caused some minor power pole damage. The thunderstorms moved into south-central Kansas by late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 5, 3:23 AM CST, 47 minutes earlier.

Area forecast discussion, Jul 5, 3:23 AM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
423 AM CDT MON JUL 5 2010

.DISCUSSION...
YET ANOTHER ROUND OF HEAVY RAIN NOW MOVING NNE ACROSS SW OK.
SUBTLE MID-LEVEL FEATURE AGAIN IS ENHANCING LIFT OF VERY MOIST AND
WEAKLY-UNSTABLE AIR MASS... RESULTING IN ENHANCED WARM-RAIN
PROCESS AND WIDESPREAD MDT-HEAVY RAIN WITH LITTLE THUNDER. WE WILL
EXPAND THE FLASH FLOOD WATCH SLIGHTLY FARTHER EAST TO CAPTURE THE
EXISTING HEAVY RAIN AREA... BUT WILL KEEP THE EXPIRATION TIME AT
17Z FOR NOW. ALTHOUGH BIG PICTURE REMAINS ESSENTIALLY THE SAME
INTO TONIGHT... THE TIME/SPACE FOCI FOR ADDITIONAL HEAVY RAIN THIS
AFTERNOON AND TONIGHT WILL BE MAINLY MESOSCALE PROCESSES THAT WILL
BE DETERMINED BY SIMILAR SUBTLE FEATURES ALOFT THAT ARE DIFFICULT
TO NAIL DOWN THAT FAR AHEAD - FOR THE MODELS AND FOR US. THE WATCH
AREA MAY WELL BE EXTENDED AND SHIFTED AGAIN LATER TODAY IF AND
WHEN WE CAN GET A BETTER HANDLE ON THE MESOSCALE DETAILS.

ONE FEATURE THAT MAY MAKE A DIFFERENCE TODAY/TONIGHT RELATIVE TO
RECENT DAYS IS THE VIGOROUS SHORTWAVE TROF AND MID-LEVEL LOW NOW
MOVING E ACROSS CO. THE MAIN CONCERN FOR NW OK COULD SHIFT MORE
TOWARD SEVERE CONVECTION VS HEAVY RAIN THIS EVENING AS IT DRIVES
STEEPER MID-LEVEL LAPSE RATES AND DRIER AIR ALOFT EASTWARD TOWARD
THE AREA. SBCAPES ARE PROGGED UP TO 1000-2000 J/KG WHILE
STRENGTHENING MID-LEVEL WINDS... 30-35KT AT 500MB... LEAD TO
NOTICEABLY STRONGER DEEP-LAYER SHEAR THAN HAS BEEN SEEN RECENTLY.
LOW-LEVEL FOCUS FOR INITIATION WOULD BE THE SFC FRONT PROGGED FROM
NCENTRAL KS INTO TX PANHANDLE BY THIS EVENING... AND/OR ANY
LEFTOVER OUTFLOW BOUNDARIES FROM THE STUFF NOW OVER KS.

PRECIP CHANCES WILL DECREASE BY TUE AS THE CO TROUGH MOVES E...
BUT THEY WILL NOT END ENTIRELY AS LONG AS TROPICAL MOISTURE
LINGERS AND PRECIPITABLE WATER CONTINUES RUNNING AT 1.5-2 INCHES
OR MORE.

THERE IS ANOTHER POTENTIALLY INTERESTING JUXTAPOSITION OF
FEATURES LATE NEXT WEEK WITH INDICATIONS OF ANOTHER TROPICAL
SYSTEM... PRESUMABLY THE ONE NOW OVER THE W CARIBBEAN... HEADING
TOWARD THE WESTERN GULF COAST WHILE A COLD FRONT IS DRIVEN S INTO
THE AREA BY A STRONG PROGRESSIVE TROF OVER THE N/NE CONUS.
INTERACTION OF THE 2 COULD LEAD TO MORE HEAVY RAIN... BUT THIS EVENT
WOULD LIKELY BE RELATIVELY BRIEF IF IT HAPPENED AT ALL. MED-RANGE
MODEL CONSENSUS SETS UP THE UPPER HIGH OVER OR NEAR NM... WITH A
RELATIVELY DRY-LOOKING WEAK NW FLOW OVER THE AREA BY THE END OF
THE WEEK. WE HAVE ACTUALLY PLACED A FEW DRY DAYS IN THE FORECAST LATE
NEXT WEEK WITH POPS LESS THAN 20 PCT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  84  73  89  73 /  70  40  30  30
HOBART OK         86  71  89  71 /  90  40  30  20
WICHITA FALLS TX  88  73  92  73 /  60  30  30  20
GAGE OK           88  66  89  66 /  60  40  20  20
PONCA CITY OK     82  73  87  70 /  80  60  50  40
DURANT OK         91  73  92  73 /  20  20  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR OKZ005>008-010>012-
     014>018-021>024-027-033>038-044.

TX...FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR TXZ083>088.

&&

22/24
Hazardous weather outlook, Jul 5, 4:00 AM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
500 AM CDT MON JUL 5 2010

OKZ004>048-050>052-TXZ083>090-051700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
500 AM CDT MON JUL 5 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
THIS EVENING OVER NORTHWESTERN OKLAHOMA... NORTHWEST OF A LINE FROM
ALVA TO VICI TO CHEYENNE.

DISCUSSION...
A STRONG UPPER-LEVEL TROUGH OVER COLORADO THIS MORNING WILL MOVE
EAST INTO THE CENTRAL PLAINS LATER TODAY AND THIS EVENING. DRIER AIR
ALOFT... TO THE SOUTH OF THIS TROUGH... WILL MOVE EAST WITH THE
SYSTEM INTO PARTS OF THE CENTRAL AND SOUTHERN PLAINS... AND WILL
DISPLACE THE PERSISTENT PLUME OF DEEP TROPICAL MOISTURE EASTWARD AND
AWAY FROM NORTHWESTERN OKLAHOMA. WITHIN THE AREA OF DRIER AIR
ALOFT... INSTABILITY WILL INCREASE DUE TO STEEPER LAPSE RATES ALOFT.
MEANWHILE A COLD FRONT WILL MOVE SOUTHEAST AND WILL BE LOCATED CLOSE
TO THE NORTHWESTERN CORNER OF OKLAHOMA LATE THIS AFTERNOON. LIFTING
AHEAD OF THE UPPER TROUGH MAY RESULT IN THUNDERSTORMS DEVELOPING
NEAR THE COLD FRONT LATE THIS AFTERNOON OR EARLY THIS EVENING.
GREATER INSTABILITY WILL LIKELY EXIST THAN HAS BEEN PRESENT IN
RECENT DAYS... BUT THE AMOUNT OF SURFACE-BASED INSTABILITY WILL
DEPEND ON WHETHER OR NOT LOW CLOUDS WILL BREAK UP THIS AFTERNOON
OVER NORTHWESTERN OKLAHOMA. IF THE CLOUDS BREAK AND THE LOW LEVELS
BECOME MORE UNSTABLE... THUNDERSTORMS WILL BECOME SURFACE BASED.
INCREASING SOUTHWEST WINDS ALOFT AHEAD OF THE UPPER TROUGH WILL LEAD
TO STRONGER VERTICAL WIND SHEAR... WHICH WOULD SUPPORT A FEW
ORGANIZED STRONG THUNDERSTORMS. LARGE HAIL AND DAMAGING THUNDERSTORM
WINDS WOULD BE THE MAIN CONCERN.

ELSEWHERE... INSTABILITY WILL REMAIN WEAK BUT DEEP ATMOSPHERIC
MOISTURE WILL SUPPORT WIDESPREAD SHOWERS AND AREAS OF RAIN... WITH
ISOLATED TO SCATTERED EMBEDDED THUNDERSTORMS THROUGH TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY JUL 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR PARTS OF WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS.  PLEASE REFER TO THE FLASH FLOOD WATCH FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THE UPPER TROUGH OVER COLORADO THIS MORNING WILL MOVE EAST OF THE
AREA BY LATE TUESDAY... DISPLACING THE DEEP TROPICAL MOISTURE
FARTHER EAST AND AT LEAST REDUCING THE CHANCES OF THUNDERSTORMS AND
ADDITIONAL HEAVY RAIN. HOWEVER THE LOW LEVELS WILL REMAIN
SUFFICIENTLY MOIST AND UNSTABLE TO SUPPORT THE CHANCE OF AT LEAST
WIDELY SCATTERED THUNDERSTORMS INTO MIDWEEK. THUNDERSTORM CHANCES
MAY INCREASE AGAIN BY AROUND THURSDAY AS A WEAK COLD FRONT MOVES
INTO THE SOUTHERN PLAINS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY NOON
TODAY.

The radar

The Altus AFB radar (KFDR), 74 km away, was scanning. The volume nearest the first event began at 10:11 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Kiowa

When
July 5, 4:10 AM CST to 7:10 AM CST
Where
Kiowa County, 1.91 mi WSW of Hobart to 2.3 mi NNW of Hobart
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.018, -99.130

Most of the streets in Hobart had to be closed due to very high water. The water was over a foot deep in places, especially along Highway 9 and Business Highway 9. Highway 9 was closed due to the high water for over 4 hours. Five high-water rescues occurred at a nursing home, and one person had to be rescued from their car. No injuries were reported with the flooding.

Flash Flood, Caddo

When
July 5, 7:00 AM CST to 9:00 AM CST
Where
Caddo County, 2.39 mi NNW of Carnegie to 2.08 mi NNE of Carnegie
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.130, -98.622

Several streets in Carnegie had to be closed due to very high water. A native American Powwow had to be moved to higher ground.

Thunderstorm Wind, Woodward

When
July 5, 2:50 PM CST to 2:51 PM CST
Where
Woodward County, 6 mi N of Woodward
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.517, -99.390

Two power poles were snapped along Highway 34. Monetary damages were estimated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253242, 253246, 253248.